Alert archive / Ohio / Special Weather Statements in 2026

Special Weather Statement, NWS Cleveland, OH

January 17, 2026Knox County, Ohio

NWS Cleveland, OH issued this special weather statement at Jan 17, 2026, 9:21 AM EST for Knox County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2026, 9:21 AM EST (14:21 UTC)
Expired
Jan 17, 2026, 10:15 AM EST
In force
54 min
Issued by
NWS Cleveland, OH

County Knox County, OH

The radar

The Cleveland radar (KCLE), 123 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2026-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2026-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS81 KCLE 171421
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
921 AM EST Sat Jan 17 2026

OHZ029-030-037-047-171515-
Richland OH-Ashland OH-Morrow OH-Knox OH-
921 AM EST Sat Jan 17 2026

...An area of snow showers will affect southeastern Richland...south
central Ashland...southeastern Morrow and Knox Counties Until 1015 AM
EST....

At 920 AM EST, radar indicated a snow shower near Centerburg, or 15
miles west of Mount Vernon, moving northeast at 40 mph.

HAZARDS INCLUDE...
Winds to 30 mph... 
Visibility dropping to less than half of a mile... 
A quick coating of snow on roads leading to slick travel...

Locations impacted include...
Mount Vernon, Loudonville, Fredericktown, Gambier, Utica, Centerburg,
Danville, Sparta, Waterford, Butler, Marengo, Martinsburg, Gann,
North Liberty, and Bladensburg.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
      4036 8290 4042 8286 4042 8276 4048 8264
      4055 8264 4055 8250 4061 8239 4067 8222
      4057 8222 4057 8218 4024 8220
TIME...MOT...LOC 1420Z 235DEG 33KT 4033 8275 

$$

Sullivan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 17, 6:42 AM EST, 2 hours 39 minutes earlier. Its key messages:

  • 1) Scattered light snow showers are expected through this evening. Isolated snow squalls are possible today along and ahead of the approaching cold front, which could briefly create hazardous travel conditions. 2) A prolonged period of frigid weather is expected tonight through Tuesday night with highs in the 10s and lows in the single digits. Dangerous wind chills as low as -20F are possible Monday into Tuesday. 3) Scattered snow showers are possible early next week, with a chance for more impactful lake effect snow Monday into Tuesday across far Northeast Ohio and Northwest Pennsylvania. Confidence in the lake effect is medium at this time.
Area forecast discussion, Jan 17, 6:42 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
642 AM EST Sat Jan 17 2026

.WHAT HAS CHANGED...
There is the potential for a few heavier snow showers or
squalls along and just ahead of a cold front later today. The
potential for heavy lake effect snow has increased for parts of
far Northeast Ohio and Northwest Pennsylvania Monday into
Tuesday.

&&

.KEY MESSAGES...
1) Scattered light snow showers are expected through this evening.
Isolated snow squalls are possible today along and ahead of the
approaching cold front, which could briefly create hazardous
travel conditions.

2) A prolonged period of frigid weather is expected tonight
through Tuesday night with highs in the 10s and lows in the
single digits. Dangerous wind chills as low as -20F are possible
Monday into Tuesday.

3) Scattered snow showers are possible early next week, with a
chance for more impactful lake effect snow Monday into Tuesday
across far Northeast Ohio and Northwest Pennsylvania. Confidence
in the lake effect is medium at this time.

&&

.DISCUSSION...
KEY MESSAGE 1...
A low pressure system is currently tracking through the Upper
Great Lakes today. The first of a couple cold fronts will push
through the region today. Scattered light snow showers are
expected off and on today ahead of the cold front. There is
some potential for isolated heaver snow showers or brief
squalls along and ahead of the approaching cold front. These
brief heavy burst of snow could briefly create hazardous travel
conditions. Temperatures ahead of the cold front will be
relatively milder in the lower to middle 30s before temperatures
fall behind the frontal passage. Any snowfall today will be
light an inch or less.

KEY MESSAGE 2...
A prolonged period of very cold weather is expected to start
tonight and last through Tuesday night. The first of a couple
cold fronts will move through later tonight. Temperatures
tonight will drop into the lower teens. Temperatures on Sunday
will be in the upper teens to lower 20s. Another stronger cold
front with an Arctic airmass behind it will move across the
region late Sunday night into Monday. High temperatures on
Monday will be in the teens to near 20 degrees. Overnight low
temperatures Monday night into Tuesday morning will be near or
slightly below Zero. High temperatures on Tuesday will be in the
lower to middle teens. Overnight low temperatures Tuesday night
will be back down in the single digits to lower teens. More
importantly, there will be dangerous wind chills of -10F to -20F
Monday into Tuesday. A cold weather advisory will likely be
needed to highlight this threat of dangerous cold weather.

KEY MESSAGE 3...
Scattered snow showers will be possible Sunday night through
Monday night areawide. The potential for accumulating and more
impactful heavy lake effect snow is increasing for far
northeast Ohio and northwest Pennsylvania Monday into Tuesday.
Initially the development of this lake effect snow event will
be towards southwestern New York. But as the low level flow
becomes more westerly over Lake Erie, this lake effect snow
potential will likely drift into northwest Pennsylvania and far
northeast Ohio Monday through Tuesday. There may be the
potential for heavy lake effect snow and forecast confidence is
medium at this time. If forecast confidence continues to
increase, a Winter Storm Watch for Lake Effect Snow may be
needed to parts of NWPA and maybe far NEOH. Another storm system
and low pressure system may track across the Great Lakes region
during the middle of next week, Wednesday into Thursday with
additional chances for snow showers areawide and Lake Effect
Snow for the primary Snowbelt.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
Mainly MVFR and IFR across the TAF sites this morning,
associated with low ceilings, though the exception is a narrow
snow band resulting in brief IFR vsbys across the eastern TAF
sites. Otherwise, attention turns back towards the west later
this morning and afternoon as a cold front moves east through
the area. Scattered snow showers will develop along the front,
resulting in brief IFR vsbys reflected by tempo groups.
Conditions will improve to VFR from west to east by later this
afternoon and evening.

Winds are generally out of the south this morning, 10 to 12
knots. Winds will shift towards the southwest behind a cold
front later this morning and afternoon, 10 to 15 knots with
gusts up to 25 knots possible. Winds will subside to around 10
knots following sunset and remain out of the southwest.

Outlook...Non-VFR possible in snow showers Sunday night into Monday.
Non- VFR may linger in lake effect snow across Northeast Ohio
and Northwest Pennsylvania Tuesday through Wednesday.

&&

.MARINE...
Ice coverage continues to expand across the western basin of
Lake Erie. Hazardous marine conditions across the central and
eastern basins will persist into next week as multiple systems
move across the Great Lakes.

Confidence is increasing for a combination of Gales and freezing
spray Monday into Tuesday across the central and eastern basin
of Lake Erie as a clipper slides east through the Great Lakes,
ushering in west to southwest winds of 30 to 35 knots. In
addition, this system will extend an arctic front across the
region, with lake air temperatures over ice- free areas expected
to drop into the low teens. If trends continue, a Gale Watch
appears likely in the next forecast cycle.

Following this system, southwest winds will remain elevated,
around 25 knots, into Wednesday. Winds should gradually subside
to 20 knots or less and begin to favor a west direction by
Thursday

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to 7 AM EST
     Monday for LEZ146>149.

&&

DISCUSSION...77
AVIATION...Kahn
MARINE...Kahn
Hazardous weather outlook, Jan 17, 7:48 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
748 AM EST Sat Jan 17 2026

OHZ012>014-089-PAZ001>003-181300-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
748 AM EST Sat Jan 17 2026

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Scattered snow showers will accompany a cold front later today. A
few heavier snow showers or squalls may cause some brief hazardous
travel conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake effect snow may impact the area Monday into Tuesday.

A prolonged period of cold weather is expected Saturday night
through Tuesday night. The coldest conditions are expected Monday
and Tuesday, with daytime highs in the single digits and 10s and
overnight lows near to below 0. Minimum wind chills of -10F to -20F
are likely late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>011-017>023-027>033-036>038-047-181300-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
748 AM EST Sat Jan 17 2026

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered snow showers will accompany a cold front later today. A
few heavier snow showers or squalls may cause some brief hazardous
travel conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged period of cold weather is expected Saturday night
through Tuesday night. The coldest conditions are expected Monday
and Tuesday, with daytime highs in the single digits and 10s and
overnight lows near to below 0. Minimum wind chills of -10 to - 20
are likely late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>145-162>165-181300-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
748 AM EST Sat Jan 17 2026

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-146>149-166>169-181300-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Avon Point to Willowick OH-Willowick to Geneva-on-
the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
748 AM EST Sat Jan 17 2026

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West to southwesterly Gales are very possible Monday into Tuesday.
Heavy freezing spray will be likely as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 17, 8:25 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
825 AM EST Sat Jan 17 2026

OHZ008-009-018-019-027>029-036-037-171415-
Seneca OH-Crawford OH-Huron OH-Wyandot OH-Marion OH-Erie OH-
Richland OH-Sandusky OH-Morrow OH-
825 AM EST Sat Jan 17 2026

...A line of snow showers will affect Huron...western Richland...
eastern Seneca...Erie...Marion...eastern Wyandot...Morrow...
southeastern Sandusky and Crawford Counties Until 915 AM EST....

At 824 AM EST, radar indicated snow showers along a line extending
from near Bloomville to Prospect, moving northeast at 40 mph.

HAZARDS INCLUDE...
Visibility dropping to less than half of a mile...
A quick coating of snow on roads leading to slick travel...

Locations impacted include...
Marion, Sandusky, Norwalk, Bucyrus, Mount Gilead, Galion, Shelby,
Bellevue, Willard, Ontario, Crestline, Cardington, Plymouth, Northern
Milan, Milan, Ashley, Prospect, New Washington, Bloomville, and
Morral.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4036 8293 4042 8294 4044 8324 4117 8313
      4144 8265 4138 8250 4140 8241 4099 8252
      4076 8262 4035 8265
TIME...MOT...LOC 1324Z 232DEG 33KT 4111 8300 4046 8316

Sullivan
Special weather statement, Jan 17, 9:05 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
905 AM EST Sat Jan 17 2026

OHZ008>010-018-019-027>030-036-037-171500-
Seneca OH-Crawford OH-Huron OH-Wyandot OH-Marion OH-Erie OH-
Richland OH-Lorain OH-Sandusky OH-Ashland OH-Morrow OH-
905 AM EST Sat Jan 17 2026

...A line of snow showers will affect Huron...Richland...eastern
Seneca...Erie...Marion...Ashland...southeastern Wyandot...Morrow...
southeastern Sandusky...Crawford and Lorain Counties Until 1000 AM
EST....

At 904 AM EST, radar indicated snow showers along a line extending
from near Northern Milan to near Shelby to near Cardington, moving
northeast at 40 mph.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility dropping to less than three quarters of a mile...
A quick coating of snow on roads leading to slick travel...

Locations impacted include...
Lorain, Elyria, Mansfield, Marion, Sandusky, Ashland, Norwalk,
Bucyrus, Vermilion, Western Vermilion, Mount Gilead, Strongsville,
North Ridgeville, Avon Lake, Amherst, Galion, Shelby, Bellevue,
Grafton, and Willard.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4044 8325 4050 8325 4051 8332 4088 8310
      4113 8304 4145 8277 4149 8269 4138 8248
      4151 8198 4136 8197 4135 8187 4128 8188
      4127 8197 4114 8208 4114 8217 4071 8213
      4055 8249 4055 8264 4048 8264 4042 8276
TIME...MOT...LOC 1404Z 235DEG 34KT 4135 8258 4091 8267 4048 8282

Sullivan
Special weather statement, Jan 17, 9:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
921 AM EST Sat Jan 17 2026

OHZ029-030-037-047-171515-
Richland OH-Ashland OH-Morrow OH-Knox OH-
921 AM EST Sat Jan 17 2026

...An area of snow showers will affect southeastern Richland...south
central Ashland...southeastern Morrow and Knox Counties Until 1015 AM
EST....

At 920 AM EST, radar indicated a snow shower near Centerburg, or 15
miles west of Mount Vernon, moving northeast at 40 mph.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility dropping to less than half of a mile...
A quick coating of snow on roads leading to slick travel...

Locations impacted include...
Mount Vernon, Loudonville, Fredericktown, Gambier, Utica, Centerburg,
Danville, Sparta, Waterford, Butler, Marengo, Martinsburg, Gann,
North Liberty, and Bladensburg.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
      4036 8290 4042 8286 4042 8276 4048 8264
      4055 8264 4055 8250 4061 8239 4067 8222
      4057 8222 4057 8218 4024 8220
TIME...MOT...LOC 1420Z 235DEG 33KT 4033 8275

Sullivan

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:58 AM ESTSmall Craft AdvisoryCLE52 hr
Jan 17, 8:25 AM ESTSpecial Weather StatementCLECrawford, Erie, Huron, Marion, Morrow, Seneca50 min
Jan 17, 9:05 AM ESTSpecial Weather StatementCLEAshland, Crawford, Erie, Huron, Lorain, Marion and 2 more55 min
Jan 17, 9:51 AM ESTSpecial Weather StatementCLECuyahoga, Huron, Lorain54 min
Jan 17, 9:54 AM ESTSpecial Weather StatementCLEAshland, Morrow, Richland66 min
Jan 17, 10:06 AM ESTSpecial Weather StatementCLEHolmes, Knox, Wayne54 min
Jan 17, 10:29 AM ESTSnow Squall WarningCLECuyahoga, Lorain, Medina31 min
Jan 17, 10:50 AM ESTSnow Squall WarningCLECuyahoga, Lorain, Medina40 min
Jan 17, 11:00 AM ESTSnow Squall WarningCLEAshland, Richland30 min
Jan 17, 11:05 AM ESTSpecial Weather StatementCLEAshland, Cuyahoga, Geauga, Holmes, Knox, Lake and 5 more85 min
Jan 17, 11:30 AM ESTSnow Squall Warning Significant damage threatCLECuyahoga, Geauga, Lake, Summit30 min
Jan 17, 11:54 AM ESTSnow Squall Warning Significant damage threatCLEAshtabula, Geauga, Lake36 min
Jan 17, 12:21 PM ESTSnow Squall Warning Significant damage threatCLEAshtabula, Geauga, Trumbull39 min
Jan 17, 12:31 PM ESTSpecial Weather StatementCLEGeauga, Mahoning, Portage, Stark, Summit, Trumbull89 min
Jan 17, 12:47 PM ESTSnow Squall WarningCLEMahoning, Portage, Stark, Summit28 min
Jan 17, 12:54 PM ESTSnow Squall WarningCLEAshtabula, Trumbull36 min
Jan 17, 1:16 PM ESTSnow Squall WarningCLEMahoning, Portage, Stark, Trumbull29 min
Jan 17, 1:28 PM ESTSnow Squall WarningCLETrumbull32 min
Jan 17, 1:46 PM ESTSnow Squall WarningCLEMahoning, Trumbull29 min
Jan 17, 2:10 PM ESTSnow Squall Warning Significant damage threatCLETrumbull20 min
Jan 17, 2:38 PM ESTGale WatchCLE12 hr
Jan 17, 2:38 PM ESTLow Water AdvisoryCLE10 hr
Jan 17, 1:31 PM ESTSnow Squall Warning Significant damage threatCLECrawford, Erie29 min
Jan 17, 1:54 PM ESTSnow Squall Warning Significant damage threatCLECrawford, Erie36 min
Jan 17, 2:32 PM ESTSnow Squall WarningCLECrawford, Erie28 min
Jan 17, 3:01 PM ESTSnow Squall WarningCLECrawford, Erie29 min

Nearby

Special Weather Statements in Ohio, 2026Every special weather statement in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.